Health officials are investigating more than 450 potential cases of pulmonary illness in the U.S. related to vaping and e-cigarette products. Six deaths have been associated with the illness. The latest death, reported Tuesday, was a Kansas resident over the age of 50, the state’s health department said.
Many doctors and health officials are urging people to stop vaping during the investigation. Here is what health officials know so far about the condition:
What are the symptoms?
Patients have an array of respiratory symptoms, including coughing, shortness of breath and chest pain. Many also have gastrointestinal symptoms such as nausea, vomiting or diarrhea. Fever, fatigue and weight loss also have been reported. Sometimes symptoms rapidly develop over a few days, or they could build slowly over several weeks. Most patients also have a high white blood cell count, a sign that the body’s immune system is on high alert.
Why are these symptoms occurring now? Is this illness new?
Health officials think that the majority of cases have occurred within the past several months. It is possible the condition has occurred before and is only now being recognized as related to vaping, but many investigators believe it is likely caused by something new, such as an additive or toxin in the products or devices.
How severe are these lung illnesses?
Patients typically recover after a few days or weeks, but many also require ventilation or intubation, meaning they have a tube inserted to help them breathe. Of 53 cases reported in Wisconsin and Illinois, 94% of patients were hospitalized, and 32% of patients required intubation and medical ventilation, according to a report in the New England Journal of Medicine.
Six people have died so far, with five of those deaths confirmed by the Centers for Disease Control and Prevention in California, Illinois, Indiana, Minnesota and Oregon.
What’s causing it?
While the specific cause is still unclear, doctors say some sort of chemical exposure related to vaping or e-cigarette use may be causing inflammation or injury in the lungs.
Many of the illnesses have been linked to cannabis-related products, specifically THC, or tetrahydrocannabinol, a chemical in marijuana known for its psychoactive effects. Both the New York State Department of Health and the U.S. Food and Drug Administration say that many of the THC-products contained significant amounts of vitamin E acetate, which is an oil potentially being used as a thickening agent for the vaping liquid without affecting the flavor or odor.
Health officials, however, haven’t linked any specific substance or products to the illnesses, and no single product has been associated with all of the cases. The inflammations and injuries themselves also aren’t identical, leaving some physicians to believe that the related illnesses may have several causes related to vaping.
What is lipoid pneumonia, and how is it related to the vaping illness?
Lipoid pneumonia is an inflammatory response that occurs after someone inhales a fat or oil. A hallmark of the condition is fat buildup in the lungs, which has been found in some of the patients, including the patients in North Carolina that were included in a CDC report. All five patients were diagnosed with acute lipoid pneumonia. All of the North Carolina patients also reported recently using marijuana oils, such as THC-containing oils, and three of them also reported vaping nicotine e-cigarettes.
Not all patients studied, however, have had the fat buildup associated with the pneumonia. Fat buildup in the lungs may also be a result of inflammation due to some sort of lung damage, says Sean Callahan, an assistant professor of medicine at the University of Utah Health, and not necessarily a sign of inhaling a fat or oil.
How are the illnesses being treated?
The symptoms look like an infection or pneumonia, so physicians sometimes first put the patients on antibiotics to clear it up. Antibiotics don’t help with the symptoms, however, and health-care providers typically end the treatment when they realize the illness isn’t an infection.
For some patients, halting vaping and letting the inflammation clear on its own seem to help. Doctors also say they have seen success after administering steroids, which are commonly used to reduce allergic reactions and other inflammations.
Should I stop using my vape device or e-cigarette?
The CDC recommends that people consider stopping use of vaping devices altogether, while the FDA is urging people to avoid using THC-containing products specifically. Both agencies urge people not to buy any illicit vaping products or modify products purchased legally. Several states, cities and health organizations have also warned the public to stop vaping or using e-cigarettes.
I’m using THC vaping products from a state-licensed medical marijuana dispensary for a serious health problem. Should I halt my treatment?
You may want to ask a health professional about an alternative. While many of the illnesses have been linked to illegal products, one person who died in Oregon had purchased cannabis from two licensed marijuana retailers.
In New York, there have been no adverse events related to the regulated medical marijuana program, but the state health commissioner urged patients using medical marijuana to consult with their health-care providers and potentially find alternatives to vaping while the investigation is ongoing.
Could I develop vaping illness if I quit vaping months ago?
Patients so far reported vaping within the past 90 days before developing symptoms. If you have vaped within the past 90 days or continue to vape, you should monitor your health for symptoms.
I’ve been diagnosed with pneumonia. Should I tell my doctor I vape?
Yes, if you are experiencing any pneumonialike symptoms, it is important to inform your health-care provider about your medical history, including vaping or e-cigarette use.